Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS State College, PA

July 27, 2004Franklin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 27, 2004, 3:31 PM EDT for Franklin County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 3:31 PM EDT (19:31 UTC)
Expired
Jul 27, 2004, 9:30 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Franklin County, PA

The radar

The State College radar (KCCX), 104 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 271935
FFWCTP
PAC055-280130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 930 PM EDT.

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL.

SLOW MOVING SHOWERS AND THUNDERSTORMS ARE PRODUCING TORRENTIAL 
RAINFALL IN THE WARNED AREA. ONE TO TWO INCH PER HOUR RAINFALL IS 
EXPECTED OVER THE NEXT TWO HOURS. RUNOFF FROM THIS EXCESSIVE 
RAINFALL WILL CAUSE FLASH FLOODING IN CLAYLICK AND MERCERSBURG...AND 
AREAS ALONG COVE AND BROAD MOUNTAINS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY LOW AREAS. CAMPERS IN THE WARNED AREA MUST 
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT LET YOUR CHILDREN PLAY 
NEAR DRAINAGE DITCHES...STORM SEWERS OR STREAMS.

PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.


LAT...LON 4020 7765 4007 7757 3996 7761 3973 7776
      3973 7809 4005 7788 4014 7777

$$

DEVOIR
1 follow-up statement
000 
WGUS71 KCTP 272149
FFSCTP
PAC055-272215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT TUE JUL 27 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR FRANKLIN COUNTY
HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:07 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 27, 3:07 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT TUE JUL 27 2004

.SYNOPSIS...
STUBBORN UPPER LEVEL LOW OVER MICHIGAN WILL FINALLY START TO MOVE NE
OVERNIGHT INTO WEDNESDAY MORNING...CAUSING THE SFC LOW OVER WESTERN
PA AND TRAILING SFC TROF TO SHIFT EAST AS WELL. THIS WILL THIS WILL
RESULT IN THE HEAVY RAIN THREAT TO MOVE EAST INTO THE MID AND LOWER
SUSQ THIS EVENING...AND EVENTUALLY OUT OF OUR CWFA BY WED MORNING.
THE CENTER OF THE UPPER LOW IS FORECAST TO MOVE THROUGH EXTREME
SOUTHERN ONTARIO...WITH THE TROF AXIS EXTENDING SOUTH FROM THERE AND
WILL MOVE THROUGH CENTRAL PA DURING THE DAY WEDNESDAY. THIS WILL
BRING ONLY SCT SHOWERS/T-STORMS. THUR WILL FEATURE AN UPPER LEVEL
RIDGE FINALLY BUILDING ACROSS THE NE CONUS...SIGNIFYING DRYING
CONDITIONS AND WARMER TEMPS.
&&

.AVIATION...
IFR AND MVFR CONDITIONS THROUGHOUT TODAY WITH MODERATE TO HEAVY
RAINFALL...LOW CIGS AND AREAS OF FOG RESTRICTING VISIBILITY TO
LOCALLY UNDER A MILE . A SLOW-MOVING...OCCLUDED SFC LOW PRESSURE
SYSTEM LOCATED NE OF KPIT AND ADVANCING WARM FRONT CONTINUES TO
PRODUCE CLASSIC STRATIFORM RAIN ACROSS MOST OF CWA. EXPECT LIGHT TO
MODERATE RAIN...WITH EMBEDDED HEAVIER DOWNPOURS TO CONTINUE THIS
EVENING WITH IFR VISBYS AND CIGS. A FEW ISOLD TSTORMS ARE ALSO
POSSIBLE IN THE LOWER SUSQ...WHERE BREAKS IN THE CLOUDS HAVE ALLOWED
FOR SOME DESTABILIZATION AND CONVECTION. SFC DEWPOINTS HAVE ALSO
INCREASED OVER THIS REGION. WIDESPREAD DENSE FOG WILL DEVELOP
OVERNIGHT GIVEN TODAYS RAINFALL...LIGHT WINDS AND VERY MOIST PBL. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN...SIGNALLING A CLEARING
AND DRYING TREND FROM WEST TO EAST...BEGINNING WEDNESDAY AFTERNOON.
&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ETA HAS FINALLY COME INTO AGREEMENT WITH GFS AT THE TAIL END OF THIS
EVENT...AND BOTH MODELS AGREE ON POSITION OF MAIN FEATURES.
ANOMALOUSLY STRONG 850MB JET (+2-3 STDEV) AND HIGH PWATS (1.75 TO
2.25 INCHES) WILL SHIFT INTO OUR EASTERN ZONES THIS EVENING...BEFORE
MOVING EAST OF OUR CWFA OVERNIGHT. DEWPOINTS HAVE SHOT UP INTO THE
LOWER 70S ACROSS THE LOWER SUSQ AS WARM FRONT HAS LIFTED NORTH INTO
CENTRAL PA. SOME BREAKS IN THE OVERCAST HAVE ALLOWED SOME
INSTABILITY TO BUILD THERE...WITH STILL THE POTENTIAL FOR ISOLATED
FLASH FLOODING DUE TO SLOW MOVING THUNDERSTORMS.

WILL HOLD ONTO HIGH POPS EAST THRU MIDNIGHT...THEN TAPER DOWN
TOWARDS MORNING. INSTABILITY FORECAST TO BUILD ACROSS THE AREA
TOMORROW WITH THE UPPER TROF AXIS MOVING OVERHEAD...BUT CAPES WILL
GENERALLY BE AROUND 200-400 J/KG EXCEPT 400-800 J/KG POSSIBLE ACROSS
LOWER SUSQ. ENOUGH TO MENTION THUNDERSTORMS...BUT SEVERE POTENTIAL
LOOKS LIMITED DUE TO LACK OF INSTABILITY. ALSO...FINALLY SOME BREAKS
IN THE CLOUDS WILL  ALLOW FOR PARTIAL SUNSHINE TOMORROW...WHICH WILL
HELP GET TEMPS CLOSER TO SEASONAL AVERAGES. A MUCH DESERVED DRY DAY
THUR...WITH DECENT SLUG OF NVA AND ASSOC DOWNWARD MOTION MOVING THRU
UPPER LEVEL RIDGE AXIS. STRONG CAP WILL INHIBIT SHOWER FORMATION
WITH JUST SOME FAIR WEATHER CU AROUND.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
DESPITE THE WEAK RIDGING BUILDING IN FOR LATE THIS WEEK...THE
PATTERN GOES RIGHT BACK TO FAIRLY WET ONE. THE 5H HEIGHTS DO SEEM TO
RISE SLIGHTLY...BUT LONG WAVE PATTERN STILL ONE OF TROFFINESS OVER
THE EAST/CENTRAL CONUS. SFC FEATURE OF NOTE WILL BE A DECAYING FRONT
TO PUSH INTO THE REGION FOR SATURDAY AND LINGER FOR A LONG TIME. IT
LOOKS WET.

DID NOT MAKE MANY CHANGES...ONLY MINOR TWEAKS TO FCST GRIDS FOR THE
PERIOD. POPS AT CHC/HI CHC THROUGH MOST OF THE WEEKEND AND ALL THE
WAY INTO TUESDAY...MAINLY BECAUSE THE PRECIP LOOKS TO BE LARGELY
DIURNAL AND THE ULTIMATE FRONTAL POSITION WILL DETERMINE WHERE THE
RAINS SETS UP.

TEMPS SHOULD BE CLOSE TO BUT PROBABLY JUST BELOW NORMS...WITH CLIMO
HEIGHTS/THICKNESSES/8H TEMPS...BUT CLOUDS AND PRECIP MAY KEEP THINGS
A NOTCH COOLER.
&&

.HYDROLOGY...
THE STEADY WIDESPREAD RAIN HAS GENERALLY ENDED ACROSS THE AREA...SO
THE MAIN FLOODING THREAT WILL COME FROM SLOW MOVING AND TRAINING
THUNDERSTORMS ACROSS THE MID AND LOWER SUSQ VALLEY. WILL CANCEL
FLASH FLOOD WATCH FOR NW MTNS...BUT WILL KEEP WATCH GOING FOR SE 2/3
OF THE CWFA.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ012-018-019-024>028-
     033>036-041-042-045-046-049>053-056>059-063>066 UNTIL 8 PM EDT.
&&

SYNOPSIS/SHORT TERM/HYDROLOGY...VILLANI
AVIATION...STEINBUGL
LONG TERM...DANGELO
Hazardous weather outlook, Jul 27, 5:09 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT TUE JUL 27 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-280857-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A SLOW MOVING LOW PRESSURE SYSTEM WILL TRACK THROUGH CENTRAL
PENNSYLVANIA OVER THE NEXT 24 HOURS...BRINGING LOCALLY HEAVY RAINFALL
TO THE REGION. MOST PLACES WILL SEE CLOSE TO ONE INCH OF RAIN TODAY.
HOWEVER...THUNDERSTORMS COULD PRODUCE LOCALLY HEAVIER AMOUNTS IN
EXCESS OF 2 INCHES...WHICH COULD PRODUCE FLASH FLOODING.

THE GREATEST THREAT OF FLOODING OVER THE NORTHWEST MOUNTAINS WILL BE
THIS MORNING...WHILE AREAS FURTHER SOUTHEAST WILL SEE THE GREATEST
THREAT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 27, 10:35 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1035 AM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            HASTINGS                40.66N 78.71W
07/27/2004                   CAMBRIA            PA   EMERGENCY MNGR

            SEVERAL ROADS AND BASEMENTS FLOODED

&&

JV

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:46 PM EDTSevere Thunderstorm WarningCTPLancaster29 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.